Oklahoma, 2014Cold in Oklahoma, February 5 to 6, 2014
February 5 to 6, 2014 · NWS AMA · 3 events in 3 counties and zones
An arctic cold front moved through the Oklahoma Panhandle on the 4th. Overnight, the post frontal Arctic airmass settled into the Panhandles and dropped surface temperatures into the single digits.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic cold front moved through the Oklahoma Panhandle on the 4th. Overnight, the post frontal Arctic airmass settled into the Panhandles and dropped surface temperatures into the single digits. With sustained wind speeds of 25 to 30 mph, wind chill values plummeted into the minus 15 to minus 25 degree range by 4 AM CST on the 5th. These dangerous wind chill values persisted for nearly 30 hours before surface winds diminished during the morning hours of the 6th and allowed wind chill values to rise above minus 10 degrees.
The following is the lowest wind chill value for each county: minus 20 degrees at Boise City (Cimarron County); minus 20 degrees at Guymon (Texas County); minus 22 degrees at Beaver (Beaver County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 4, 10:51 PM CST, 5 hours 9 minutes earlier.
Area forecast discussion, Feb 4, 10:51 PM CST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1051 PM CST TUE FEB 4 2014
.AVIATION...
HAVE MODERATE CONFIDENCE ON FLIGHT CATEGORIES, BUT ONLY LOW TO
MODERATE CONFIDENCE ON TIMING OF CATEGORIES.
OCCASIONAL SNOW FLURRIES CAN BE EXPECTED AT ALL THREE TERMINALS
THROUGH 14Z, BUT WE WANT TO STRESS THAT THIS WILL HAVE VERY LIMITED
IMPACT AS NO ACCUMULATIONS ARE EXPECTED.
BETTER CHANCES FOR -SN WILL RETURN TO THE TERMINALS 01Z-03Z, BUT
CONFIDENCE ON TIMING IS ONLY LOW TO MODERATE DUE TO DRY AIR JUST
ABOVE THE SURFACE.
JACKSON
&&
.PREV DISCUSSION... /ISSUED 951 PM CST TUE FEB 4 2014/
UPDATE...
THE FORECAST WAS IN PRETTY GOOD SHAPE, BUT WE MADE JUST A FEW MINOR
ADDITIONS/TWEAKS.
1. BUMPED UP WIND SPEEDS SLIGHTLY AS FORECAST SOUNDINGS AND UPSTREAM
OBSERVATIONS SUPPORT NORTHERLY WINDS BETWEEN 15 AND 25 MPH OVERNIGHT
WITH SOME GUSTS UP TO 35 MPH.
2. OVERNIGHT LOWS LOOK TO BE ON TRACK WITH THE WARMER MET GUIDANCE
PREFERRED GIVEN SUBSTANTIAL CLOUD COVER AND STRONG NORTH WINDS. WIND
CHILLS ARE ALREADY AROUND -5 F IN THE OKLAHOMA PANHANDLE AND NEAR 0 F
ACROSS THE NORTHERN TEXAS PANHANDLE. EXPECT THESE TO CONTINUE TO
DETERIORATE IN ALL LOCATIONS OVERNIGHT, AND THE CURRENT HEADLINES
LOOK TO BE IN GOOD SHAPE. WE'RE A LITTLE CONCERNED WIND CHILL WARNING
CRITERIA MAY BE MET IN OCHILTREE AND LIPSCOMB COUNTIES, BUT
CONFIDENCE IS NOT HIGH ENOUGH TO FLIP IT OVER AT THIS TIME. WE'LL
TAKE ONE MORE LOOK AT IT BEFORE 11 PM. REGARDLESS, IT'S GOING TO BE
DANGEROUS TO BE OUTSIDE IN THE COLD ANY LONGER THAN 25 MINUTES LATE
TONIGHT WITHOUT COVERING EXPOSED SKIN.
3.ADDED A MENTION OF FLURRIES FOR LOCATIONS NORTH OF A CLAUDE TO
CANADIAN LINE. FORECAST SOUNDINGS SHOW THE DENDRITIC GROWTH ZONE
LOWERING TO THE SURFACE LATER TONIGHT, AND WITH LIFT INCREASING IN
THE RIGHT ENTRANCE REGION OF A 125-KT UPPER JET, IT SHOULD BE EASY
TO GET FLURRIES TO DEVELOP. HOWEVER, NO ADDITIONAL ACCUMULATIONS ARE
EXPECTED.
4. ADDED AREAS OF BLOWING SNOW FOR LOCATIONS NORTH OF A GUYMON TO
CANADIAN LINE. IN THESE AREAS, THE POWDERY SNOW HARDLY MELTED AT ALL
THIS AFTERNOON, AND THE STRONG WINDS ARE REDUCING VISIBILITIES IN
THESE LOCATIONS. IN FACT, VISIBILITIES MAY BE REDUCED TO LESS THAN 2
MILES AT TIMES OVERNIGHT.
JACKSON
PREV DISCUSSION... /ISSUED 538 PM CST TUE FEB 4 2014/
AVIATION...
FOR THE 00Z TAFS, MVFR CONDITIONS EXPECTED TO PREVAIL THROUGH MOST
OF THE TAF PERIOD, BUT WE CAN'T RULE OUT A BRIEF PERIOD OF IFR
CONDITIONS THROUGH 09Z, PARTICULARLY AT KGUY. HAVE MODERATE
CONFIDENCE THAT VFR WILL RETURN TO KAMA AND KDHT AFTER 16Z-18Z, BUT
IT'LL BE SHORT-LIVED AS FLIGHT CATEGORIES WILL DETERIORATE ONCE AGAIN
TOWARD THE TAIL END OF THIS TAF PERIOD.
SNOW FLURRIES WILL ALSO BE POSSIBLE AT ALL THREE TERMINALS 09Z-15Z,
BUT THE IMPACT WILL BE EXTREMELY MINIMAL. A BETTER CHANCE FOR -SN
WILL DEVELOP AFTER 21Z AND COULD IMPACT KDHT AND KAMA. HOWEVER,
CONFIDENCE IS LOW DUE TO DRY AIR NEAR THE GROUND. HIGHER
PROBABILITIES FOR -SN WILL BE JUST AFTER THIS TAF PERIOD.
JACKSON
PREV DISCUSSION... /ISSUED 349 PM CST TUE FEB 4 2014/
DISCUSSION...
AS THE SNOW LEAVES THE PANHANDLES THIS EVENING AN ARCTIC AIR MASS
WILL SET UP RESIDENTS FOR THE NEXT FEW DAYS. OVERNIGHT LOWS ARE
EXPECTED TO DROP INTO LOW TEENS ACROSS THE EXTREME SOUTHERN TEXAS
PANHANDLE WHILE DROPPING TO NEAR ZERO ACROSS THE OKLAHOMA PANHANDLE.
THESE LOW TEMPERATURES WILL COUPLE WITH SURFACE WINDS OF 10 TO 20
MPH TO CREATE WIND CHILLS VALUES OF 5 TO 20 DEGREES BELOW ZERO LATE
TONIGHT. THE LOWEST WIND CHILLS ARE EXPECTED TO BE ACROSS THE
OKLAHOMA PANHANDLE WHILE THE WARMEST WIND CHILLS ARE ACROSS THE
SOUTHERN TEXAS PANHANDLE. AS A RESULT A WIND CHILL ADVISORY WILL BE
IN EFFECT ACROSS THE TEXAS PANHANDLE AND A WIND CHILL WARNING WILL BE
IN EFFECT FOR THE OKLAHOMA PANHANDLE FROM LATE TONIGHT INTO
WEDNESDAY.
HIGH TEMPERATURES ARE NOT EXPECTED TO WARM MUCH ACROSS THE PANHANDLE
ON WEDNESDAY WITH HIGHS TOPPING OUT AROUND 10 TO 20 DEGREES. THERE
ARE SOME HINTS THAT SNOW MAY BE POSSIBLE WEDNESDAY AFTERNOON INTO
THURSDAY AFTERNOON AS A SHORTWAVE TROUGH MOVES ACROSS THE PANHANDLE.
THE FORCING ASSOCIATED WITH THIS SYSTEM APPEARS VERY MEAGER IN THE
12Z MODEL RUNS OF THE GFS AND ECMWF WHILE THE NAM IS MUCH SLOWER WITH
THE SHORTWAVE. AS SUCH HAVE LOWERED POPS AND SNOW AMOUNTS FROM
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. STORM TOTAL SNOW
ACCUMULATIONS WITH THIS NEXT SYSTEM SHOULD BE BETWEEN 1 TO 2 INCHES
ACROSS THE TEXAS PANHANDLE WITH UP TO AN INCH ACROSS THE OKLAHOMA
PANHANDLE.
CONDITIONS WILL WARM ON FRIDAY WITH HIGHS RAISING ABOVE FREEZING FOR
THE FIRST TIME ACROSS THE WESTERN TEXAS AND OKLAHOMA PANHANDLES.
CHANCES FOR PRECIPITATION OVER THE WEEKEND LOOK LESS LIKELY THAN ON
PREVIOUS DAYS AS MODELS HAVE EITHER WEAKENED THE SHORTWAVE TROUGH OR
PLACES THE PANHANDLES IN THE DRY SLOT OF THE SYSTEM.
ANOTHER CHANCE FOR PRECIPITATION WILL BE POSSIBLE EARLY NEXT WEEK AS
ANOTHER SHORTWAVE DIVES ACROSS THE PANHANDLES. WITH FORECAST HIGHS
IN THE 40S WE COULD SEE A TRANSITION FROM RAIN DURING THE DAY TO
SNOW OVERNIGHT. HOWEVER, THERE REMAINS A HIGH DEGREE ON VARIABILITY
BETWEEN FORECAST MODELS SO EXPECT CHANGES OVER THE COMING DAYS.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND CHILL ADVISORY UNTIL NOON CST WEDNESDAY FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
OK...WIND CHILL WARNING UNTIL NOON CST WEDNESDAY FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
JC/JJHazardous weather outlook, Feb 5, 3:15 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
315 AM CST WED FEB 5 2014
OKZ001>003-TXZ001>020-052200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
315 AM CST WED FEB 5 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TODAY AND TONIGHT.
WIND CHILL VALUES AROUND 15 TO 20 DEGREES BELOW ZERO ACROSS THE
OKLAHOMA PANHANDLE AND 5 TO 15 DEGREES BELOW ZERO ACROSS THE TEXAS
PANHANDLE WILL CONTINUE THIS MORNING. THUS THE WIND CHILL WARNING
REMAINS IN EFFECT FOR THE OKLAHOMA PANHANDLE AND THE WIND CHILL
ADVISORY REMAINS IN EFFECT FOR THE TEXAS PANHANDLE UNTIL NOON. WIND
CHILL VALUES ARE EXPECTED TO DROP TO AROUND 5 TO 15 DEGREES BELOW
ZERO LATE TONIGHT ACROSS THE TEXAS AND OKLAHOMA PANHANDLES.
LIGHT SNOW WILL BE POSSIBLE TONIGHT ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES. ACCUMULATIONS ARE EXPECTED TO BE UNDER AN INCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
LIGHT SNOW IS POSSIBLE THURSDAY ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES. TOTAL SNOWFALL ACCUMULATIONS ARE EXPECTED TO RANGE FROM
AROUND AN INCH AND A HALF OR LESS.
WIND CHILL VALUES WILL REMAIN AROUND 5 TO 15 DEGREES BELOW ZERO
THURSDAY MORNING ACROSS THE TEXAS AND OKLAHOMA PANHANDLES.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS AND
LOCAL AUTHORITIES ARE ENCOURAGED TO RELAY REPORTS OF WINTER WEATHER
IMPACTS TO THE NATIONAL WEATHER SERVICE OFFICE IN AMARILLO.
CLK
Cold/Wind Chill, Beaver
- When
- February 5, 4:00 AM CST to February 6, 8:00 AM CST
- Where
- Beaver forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
Wind chill value as low as minus 22 degrees at Beaver.
Cold/Wind Chill, Cimarron
- When
- February 5, 4:00 AM CST to February 6, 8:00 AM CST
- Where
- Cimarron forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Wind chill value as low as minus 20 degrees at Boise City.
Cold/Wind Chill, Texas
- When
- February 5, 4:00 AM CST to February 6, 8:00 AM CST
- Where
- Texas forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Wind chill value as low as minus 20 degrees at Guymon.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Avalanche in Utah, February 5 to 10, 20142 deaths · $40,000 · 8 events
- Flash Flood and Winter Storm in California, February 5 to 10, 20141 death · $700,000 · 6 events
- Cold in Wisconsin, February 5, 20141 death · 1 event
- Cold in Minnesota, February 5 to 7, 20141 death · 1 event
- Heavy Snow in Vermont, February 5, 2014$170,000 · 16 events
- Heavy Snow and Winter Weather in New York, February 5, 2014$55,000 · 9 events
- Winter Storm and Heavy Snow in New York, February 5, 201427 events
- Winter Weather in Texas, February 5 to 6, 201420 events
- Winter Storm in New York, February 5, 201418 events
- Heavy Snow in Massachusetts, February 5, 201418 events
- Heavy Snow in Maine, February 5, 201417 events
- Flood and Heavy Rain in California, February 5 to 8, 201415 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503347, 503348, 503349.